This data suggests that aspartame may contribute to cardiovascular disease risk in HIV. - GreenMedInfo Summary
Aspartame Intake Relates to Coronary Plaque Burden and Inflammatory Indices in Human Immunodeficiency Virus.
Open Forum Infect Dis. 2017 ;4(2):ofx083. Epub 2017 Apr 24. PMID: 28695142
Leangelo N Hall
BACKGROUND: Dietary sweeteners may contribute to metabolic dysregulation and cardiovascular disease (CVD), but this has not been assessed in human immunodeficiency virus (HIV).
METHODS: One hundred twenty-four HIV-infected and 56 non-HIV-infected participants, without history of known coronary artery disease were included. Dietary intake was assessed using a 4-day food record. Coronary plaque was determined using cardiac computed tomography angiography.
RESULTS: Human immunodeficiency virus-infected participants had significantly greater intake of dietary sweeteners, including total sugar (P = .03) and added sugar (P = .009); intake of aspartame (artificial sweetener) was greater among aspartame consumers with HIV versus non-HIV consumers (P = .03). Among HIV-infected participants, aspartame intake was significantly associated with coronary plaque (P = .002) and noncalcified plaque (P = .007) segments, as well as markers of inflammation/immune activation (monocyte chemoattractant protein 1 and lipoprotein-associated phospholipase A2), which may contribute to increased atherogenesis. In multivariable regression modeling, aspartame remained an independent predictor of plaque in HIV. In contrast, among non-HIV-infected participants, no sweetener type was shown to relate to plaque characteristics.
CONCLUSIONS: We demonstrate increased intake of dietary sweeteners and a potential novel association between aspartame intake, plaque burden, and inflammation in HIV. Our data suggest that aspartame may contribute to CVD risk in HIV. Further studies should address potential mechanisms by which aspartame may contribute to increased plaque burden and cardiovascular benefits of dietary strategies targeting aspartame intake in HIV.